Hail, Douglas
- When
- August 5, 12:26 PM MST
- Where
- Douglas County, 4.28 mi SSE of Parker
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.460, -104.750
Severe thunderstorms produced large hail in parts of Douglas and Weld Counties. Some car damage was reported in Douglas County, northeast of Parker.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail in parts of Douglas and Weld Counties. Some car damage was reported in Douglas County, northeast of Parker. Large hail, up to the size of golf balls, was reported near Briggsdale.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 5, 2:45 AM MST, 9 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 345 AM MDT TUE AUG 5 2008 .SHORT TERM...AS ANTICIPATED...THUNDERSTORM ACTIVITY HAS OBSCURED OR OVERWHELMED THE LARGER SCALE WEATHER PATTERN. THE COLD FRONT WHICH WAS SUPPOSED TO SAG ACROSS NORTHEASTERN COLORADO NEVER MADE IT...WINDS NEVER WENT NORTHEASTERLY AND WE ARE INSTEAD SITTING IN THE WORKED OVER AIR THAT CAME IN FROM AREAS TO THE EAST. SURFACE TEMPERATURE/MOISTURE FIELDS ARE FAIRLY FLAT AT THIS HOUR...THE MAIN ISSUE IS THE DEPTH OF THE COOLING WHICH WOULD HOLD BACK TEMPERATURES TODAY... POTENTIALLY FORM STRATUS AT THE TOP OF THE INVERSION AND RESTRAIN CONVECTION MUCH OF TODAY...AND IF IT IS DEEP ENOUGH EVENTUALLY UNLEASH CONVECTION IN A MOIST ADIABATIC ENVIRONMENT AS THE CAP IS REMOVED. NAM STILL SHOWS THIS SCENARIO...BUT I HAVE SERIOUS DOUBTS ABOUT IT. CONVECTION NOW ALONG THE WYOMING/NEBRASKA BORDER PROBABLY MARKS THE EDGE OF THIS DEEPER COLD AIR...AND ITS SOUTHWARD PUSH APPEARS TO BE SLOWING. PREFER THE GFS THIS MORNING WHICH SHOWS THE SAME SCENARIO ONLY WITH LESS COOLING. THE RESULT IS A WARMER ENVIRONMENT WHICH MAY IN TURN RESULT IN LESS WIDESPREAD... BUT STRONGER...CONVECTION. I WILL TREND OUR FORECAST IN THIS DIRECTION. BEST GUESS IS FOR CAPES OF 1000-1500 J/KG AND FAIRLY WEAK SHEAR. LIKE YESTERDAY...SOME SEVERE POTENTIAL...MAINLY WIND AGAIN BUT THE MAIN FEATURE OF THE STORMS SHOULD BE HEAVY RAINFALL. MODELS DO SUGGEST A BIT HIGHER PRECIPITABLE WATER BY THIS AFTERNOON NEAR THE EASTERN BORDER...SO THE FLOODING THREAT MAY BE A BIT HIGHER. HOWEVER ORGANIZATION STILL APPEARS TO BE A PROBLEM WITH THE LIGHT WIND FIELDS. HEAVIEST RAIN LAST NIGHT LOOKED TO BE ON THE UPWIND SIDE OF MULTICELL COMPLEXES WHERE THE GUST FRONT MOTION BALANCED WITH THE MOVEMENT OF THE STORM COMPLEX. THIS KIND OF ORGANIZATION APPEARS TO BE THE MAIN THREAT AGAIN...CAPABLE OF PRODUCING 2 OR 3 INCHES OF RAIN OVER A COUPLE OF HOURS IN A SMALL AREA. THREAT APPEARS TOO LOW FOR A FLASH FLOOD WATCH...BUT I WILL MENTION HEAVY RAIN. STILL SOME POTENTIAL FOR SOMETHING BIGGER THIS EVENING IF WE GET A MORE SUSTAINED WESTWARD TRANSPORT OF MOISTURE INTO THE FOOTHILLS...BUT IT IS LOOKING LIKE THE WIND FIELDS WILL BE LIGHT AND DISORGANIZED. .LONG TERM...BOTH MDLS KEEP PLENTY OF MSTR OVER CO ON WEDNESDAY IN SPITE OF THE UPPER LEVEL RIDGE. FCST SOUNDINGS INDICATE PW VALUES WELL OVER ONE INCH...WITH CAPES ALONG THE URBAN CORRIDOR AROUND 1100 J/KG AND CLOSE TO 3000 J/KG OVER THE NORTHEAST PLAINS. NOT SURE THESE NUMBERS WILL BE REALIZED BUT ENUF POTENTIAL TO GO WITH SCT POPS IN MOST AREAS DURING THE LATE AFTN AND EVNG HOURS. ENUF DIRECTIONAL SHEAR IN PLACE FOR SOME ISOLD SVR TSTMS AS WELL PRODUCING DAMAGING WINDS AND LARGE HAIL. SOME OF THIS CONVECTION IS PROGGED TO CARRY INTO THE OVERNIGHT HOURS WEDNESDAY NIGHT AS WITH ANOTHER ELY SURGE DEVELOPING TOWARDS 12Z THURSDAY. WITH THIS MSTR IN PLACE...SIMILAR CONDITIONS MAY EXIST FOR THURSDAY AFTN AND EVNG AS WELL...SO ADJUSTED POPS THERE. AT SOME POINT THE AIRMASS IS PROGGED TO DRY OUT WITH DCRG POPS TOWARDS THE WEEKEND. STILL ENUF MSTR HOWEVER FOR A SLGT CHC OF AFTN/EVNG TSTMS AT THAT TIME. THIS ALREADY REFLECTED IN THE GRIDS SO NO ADDITIONAL ADJUSTMENTS PLANNED BEYOND FRIDAY. && .AVIATION...SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. VFR CONDITIONS ARE EXPECTED TO PREVAIL...BUT LOCALIZED MVFR CEILINGS/VISIBILITIES ARE POSSIBLE NEAR SOME OF THE STORMS DUE TO HEAVY RAINFALL. THERE IS ALSO A 30 PERCENT CHANCE OF GUSTY OUTFLOW WINDS TO 30 KNOTS AT THE DENVER AREA AIRPORTS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && GIMMESTAD/COOPER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1113 AM MDT TUE AUG 05 2008 COZ030>051-061200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1113 AM MDT TUE AUG 05 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN...AND BY MID AFTERNOON WILL SPREAD TO THE URBAN CORRIDOR. OVER NORTHEAST COLORADO THE AIRMASS IS A LITTLE MORE STABLE...SO THUNDERSTORMS WILL BE MORE LIKELY ON THE NORTHEAST PLAINS THIS EVENING. WITH HIGHER DEWPOINTS TODAY AND LIGHT WINDS ALOFT...LOCALLY HEAVY RAIN WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE HIGH COUNTRY THROUGH MUCH OF THE PERIOD. THERE WILL ALSO BE A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE FOOTHILLS AND ADJACENT PLAINS THROUGH THURSDAY. OTHERWISE THE PLAINS CAN EXPECTED A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH MONDAY. TEMPERATURES ARE EXPECTED TO BE NEAR SEASONAL NORMALS THROUGH MOST OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. RTG/RJK
The Denver radar (KFTG), 40 km away, was scanning. The volume nearest the first event began at 19:26 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122145, 122146, 122147, 122148, 122149, 122150, 122151, 122152.